by Michele Sharkey, DVM, MS, Office of New Animal Drug Evaluation; Margarita Brown, DVM, MS, Retired, Office of Surveillance and Compliance; and Linda Wilmot, DVM, Retired, Office of New Animal Drug Evaluation
Non-steroidal anti-inflammatory drugs (NSAID) have provided pain control for many dogs and offer significant benefits. But it is important that you are aware of potential side effects when administering drugs to your dog. All NSAIDs should be used with caution, because they all have the potential for serious side effects, especially gastrointestinal bleeding, ulcers, and perforations, and in rare cases, kidney damage and liver problems.
The best way to avoid the possibility of your dog suffering serious side effects from NSAIDs is for you to be fully informed about the drug and its potential side effects.
NSAIDs approved for use in dogs often contain the following information on their labels:
- All dogs should undergo a thorough history and physical examination before initiation of NSAID therapy. Appropriate laboratory tests to establish baseline blood values prior to, and periodically during, the use of any NSAID are strongly recommended.
- Always provide “Information for Dog Owners” (Client Information) Sheet with prescription.
As an owner, you should receive a Client Information Sheet with every NSAID prescription. You should ask your veterinarian for this sheet if you do not receive one. One way to be better informed is to read this information carefully before administering the medication to your dog, so that you understand the side effects that your dog may experience.
When administering an NSAID, you should watch for these side effects:
- Decrease or increase in appetite
- Change in bowel movements (such as diarrhea, or black, tarry, or bloody stools)
- Change in behavior (such as decreased or increased activity level, incoordination, seizure or aggression)
- Yellowing of gums, skin, or whites of the eyes (jaundice)
- Change in drinking habits (frequency, amount consumed)
- Change in urination habits (frequency, color, or smell)
- Change in skin (redness, scabs, or scratching)
If you notice any of these possible side effects, stop the medication and contact your veterinarian.
The side effects listed on the label are the most common. All possible side effects are not included. Always contact your veterinarian if you have questions about your dog’s medication.
What starts out as a minor problem can readily progress to an emergency. If you feel that your concerns are not taken seriously, you should get another opinion. You may even call the drug manufacturer (a toll free number appears on each Client Information Sheet). Pharmaceutical companies offer customer service and technical support for product information and quality control. When possible problems are experienced with a product, the manufacturer may have specific recommendations for your veterinarian regarding tests and treatments.
Package inserts and Client Information Sheets for many of the NSAIDs used in dogs, cats, and horses may be found at the NSAID Labels page of Animal Drugs @FDA.
Reporting adverse drug experiences
If you or your veterinarian suspect a potential reaction associated with the use of an NSAID (or any drug), report it to the pharmaceutical company. All NSAIDs approved for use in dogs have a toll free number on their labels to which a suspected reaction can be reported. If unable to report problems directly to the pharmaceutical company, veterinarians and dog owners are encouraged to report veterinary Adverse Drug Experiences (ADE) and suspected product failures to the government agency that regulates the product in question. In the case of NSAIDs, the adverse experiences are to be reported to the Center for Veterinary Medicine.
For information on how to report an adverse drug experience visit How to Report Animal Drug and Device Side Effects and Product Problems.
With this information in hand, you are now equipped to advocate for your dog in order to assure that he or she receives the best care possible. Take the time to be your “dog’s best friend.”